MAUDE Adverse Event Report: STRYKER SPINE-US REFLEX-HYBRID 4X14MM VARIABLE ANGLE SELF TAP.SCREW; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

STRYKER SPINE-US REFLEX-HYBRID 4X14MM VARIABLE ANGLE SELF TAP.SCREW; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 48694014
Medical Device Problem Codes Insufficient Device Problem Information (3190); Migration (4003)
Health Effect - Clinical Code Injury (2348)
Date of Event 11/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Status and location of the device is unknown.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to address ¿disengagement¿ of a reflex hybrid three-level plate from the four distal screws.During surgery, it was noted that, ¿proximal screws attached to the plate and distal screws dismantled without breakage and still attached to the bone,¿ and that, ¿it is possible to pass the screw through the holes in the plate.¿ this record represents the second of the four screws.
 
Additional Manufacturer Narrative
Visual inspection: wear marks were present on the returned products which may have occurred either during initial surgery or revision surgery.The products were intact and no other visual anomalies were noted.A review of the device and complaint history records could not be performed as a valid lot number was not provided and could not be obtained.From reflex hybrid surgical technique: to ensure proper locking of the bone screws, freehand insertion of the bone screws is not recommended and can result in backout of bone screws if not properly aligned.Drill bits, which are available in 2.5mm diameter and six sizes corresponding to the screw lengths (10, 12, 14, 16, 18, and 20mm), provide a positive stop for accurate drilling depth in combination with any of the guides.As an alternative to a drill guide, the punch awl may be used to center and direct the pathway of the self-drilling screws.Bone screws can be placed using one of three insertion drivers: the quick-turn screwdriver, the collet screwdriver or the insertion driver.Screws should be inserted to the point where they are just above the ring.Once all bone screws have been inserted, the final tightening screwdriver should be used to lock the screws into the ring.The final tightening screwdriver, which features a protruding center pin to facilitate placement into the screw head, has been designed for optimal strength as to minimize the risk of stripping.To facilitate identification, the shaft of the final tightening screwdriver has been anodized gold.Note: the amount of torque required to complete final tightening can be done with a single hand, and should not exceed one quarter turn once the screw is underneath the ring.The surgeon must discuss all physical and psychological limitations inherent to the use of the device with the patient.This includes the rehabilitation regimen, physical therapy, and wearing an appropriate orthosis as prescribed by the physician.Particular discussion should be directed to the issues of premature weightbearing, activity levels, and the necessity for periodic medical follow-up.The surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.The possible root causes of this issue range from: excessive axial/torsional force applied during screw insertion, over angulation of screw during insertion, and/or screw driven too deep.As it was reported that the screws were drilled manually during the initial surgery, it is possible that excess force was applied during insertion.Drill bits are recommended to be used with drill guides per surgical technique.Additionally, patient was revised with both anterior and posterior fixations.It is possible that the initial fixation was not adequate for patient condition.
 
Event or Problem Description
 
Additional Manufacturer Narrative
New information was added to sections a and b: a2, a3, and a4 were updated to 65 years, m, and 110 kilograms.B7 was updated to 'obesity.'.
 
Event or Problem Description

Brand Name
REFLEX-HYBRID 4X14MM VARIABLE ANGLE SELF TAP.SCREW
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9476143
Report Number0009617544-2019-00139
Device Sequence Number14101751
Product Code KWQ
UDI-Device Identifier04546540535108
UDI-Public04546540535108
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K063430
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48694014
Device Catalogue Number48694014
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Initial Date Received by Manufacturer 11/22/2019
Supplement Date Received by Manufacturer02/03/2020
04/28/2020
Initial Report FDA Received Date12/16/2019
Supplement Report FDA Received Date02/28/2020
05/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight110